Kansas, 2024Tornado and Flooding in Kansas, May 6 to 7, 2024
May 6 to 7, 2024 · NWS ICT · 27 events in 12 counties and zones
A dryline and Pacific cold front moved into the region on Monday May 6th, and with abundant moisture and instability already in place, storms erupted by the early afternoon hours across west-central Kansas. As storms tracked across central Kansas they produced hail up to slightly larger than baseballs!
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dryline and Pacific cold front moved into the region on Monday May 6th, and with abundant moisture and instability already in place, storms erupted by the early afternoon hours across west-central Kansas. As storms tracked across central Kansas they produced hail up to slightly larger than baseballs! Storms became more numerous over southeast Kansas after sunset with wind and heavy rain becoming the main threats. The majority of the tornadoes on this day took place down in Oklahoma where an EF-4 struck the town of Barnsdall Oklahoma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 6, 5:39 AM CST, 21 minutes earlier. Its key messages:
- Scattered to numerous severe storms will impact much of the region for today-tonight with a Severe Weather Outbreak possibly affecting southern Kansas
- More storms possible on Wednesday across far southeast Kansas
- Dry and quiet weather conditions expected for Thursday-Sunday
Area forecast discussion, May 6, 5:39 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
639 AM CDT Mon May 6 2024
.KEY MESSAGES...
- Scattered to numerous severe storms will impact much of the
region for today-tonight with a Severe Weather Outbreak
possibly affecting southern Kansas
- More storms possible on Wednesday across far southeast Kansas
- Dry and quiet weather conditions expected for Thursday-Sunday
&&
.DISCUSSION...
Issued at 259 AM CDT Mon May 6 2024
Current satellite water vapory imagery shows a large/robust upper
level low pressure system spinning over Idaho with a long extended
jet stream rounding the base of the trough into the southwestern
states. The strength of the jet stream winds aloft has kept
increasing by the models from Friday until now with a current jet
max(110-130kt). This jet max(exit region) will push out into the
Texas panhandle/western Oklahoma with a west to east alignment this
afternoon then spread eastward into the night time hours. Strong
forcing from upper trough will pivot in a negative fashion over
western Kansas by late morning/early afternoon, thus causing a line
of storms to rapidly develop. This line of storms will intensify and
spread southward as it moves east towards central Kansas between 2PM-
4PM. The key things to watch for today will be storm mode on radar
which will tell us how the atmosphere is dictating storm
organization, along with timing of low clouds scouring out which
will predicate magnitude of instability. Wind shear vector
orientation favors liner storm mode for central Kansas with
more perpendicular alignment crossing over the dry-line in far
southern Kansas/Oklahoma(better opportunity for discrete
supercells). Also any storm that can develop east of the line of
storms would be a concern for discrete supercell mode and have
a favorable environment to itself.
The 4PM to 8PM time frame across south central Kansas into Oklahoma
looks like the window when things could be at peak severity(most
favorable area for a Severe Weather Outbreak to occur). This is
when clearing of low clouds begins and stronger winds aloft from
upper jet influence the region, thus causing a boost to
instability and wind shear aloft. Favorable low LCLs and
hodographs shapes suggests strong tornadic potential. Any
discrete supercell in this environment would be capable of
producing very damaging winds up to 80mph, giant hail up to
softball size, and strong potentially longer-track tornadoes.
After 8PM this volatile environment will begin to spread into
southeast Kansas where a continuation of higher end severe
weather is likely.
As main upper level low pressure system sits and churns over the
Dakotas for Tuesday into Wednesday. Models show an embedded short
wave rotating around the base of the upper trough across northern
Kansas/Nebraska late Tuesday night into Wednesday. Thunderstorms
could develop over far southeast Kansas Wednesday. The weather
pattern looks to remain rather quiet Thursday-Sunday with surface
high pressure dominating over the region this period. Daytime highs
will hover around seasonal averages with lighter wind speeds Friday-
Sunday making for some pleasant weather days.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 628 AM CDT Mon May 6 2024
Moist southeasterly flow has resulted in widespread MVFR/IFR
cigs across much of the area this morning. This stratus will
begin to mix out as we move through the late morning and early
afternoon hours but may remain anchored across the Flint Hills
through much of the day. A vigorous storm system will allow a
frontal boundary to propagate eastward across Kansas today and
tonight. Thunderstorms will accompany the front impacting
central KS in the 20-22Z timeframe while gradually building
eastward as we move through the afternoon and evening hours.
Severe storms are anticipated in the 22-02Z timeframe in central
and south central KS and in southeast Kansas from around 00-03Z
timeframe. VFR will return in the wake of the Pacific front
during the evening and overnight hours, but locations along and
east of the Flint Hills may continue to see reduced flight
category in low cigs through much of the night.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...CDJ
AVIATION...MWM
Hazardous weather outlook, May 6, 2:36 AM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
336 AM CDT Mon May 6 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-070845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
336 AM CDT Mon May 6 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Areas of fog will impact the Flint Hills and southeast Kansas
early this morning. Some of the fog could be dense at times.
Scattered to numerous severe thunderstorms are expected to march
east to northeast across the region this afternoon and tonight. An
outbreak of severe weather is possible, especially across southern
Kansas after 4PM. This is when and where the most intense storms
will be capable of baseball to softball sized hail, very damaging
winds up to 80 mph, and tornadoes. A few of the tornadoes could be
strong and potentially long-track.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a slight chance for a few thunderstorms over far southeast
Kansas Wednesday, but the severe weather threat should remain just
east and southeast of the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed across the entire region
for this afternoon and tonight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
Event by event
9 thunderstorm wind, 8 hail, 6 heavy rain, 3 flood, 1 tornado. Local standard time, as filed.
Heavy Rain, Elk
- When
- May 6, 6:00 AM CST to May 7, 6:00 AM CST
- Where
- Elk County, Longton
- Reported by
- COOP Observer
- Coordinates
- 37.380, -96.080
Twenty four hour rainfall from COOP observer of 2.46 inches. This heavy rain resulted in some flooding of Highway 160 on the west side of town.
Heavy Rain, Elk
- When
- May 6, 6:00 AM CST to May 7, 6:00 AM CST
- Where
- Elk County, 0.88 mi SE of Howard
- Reported by
- CoCoRaHS
- Coordinates
- 37.460, -96.260
Twenty four hour rainfall from CoCoRaHS observer of 2.05 inches. Street flooding occurred in town during the late evening hours of the 6th.
Heavy Rain, Wilson
- When
- May 6, 6:00 AM CST to May 7, 6:00 AM CST
- Where
- Wilson County, 0.55 mi W of Fredonia
- Reported by
- COOP Observer
- Coordinates
- 37.530, -95.830
Twenty four hour rainfall from COOP observer of 2.02 inches.
Heavy Rain, Elk
- When
- May 6, 7:00 AM CST to May 7, 7:00 AM CST
- Where
- Elk County, 0.69 mi N of Grenola
- Reported by
- COOP Observer
- Coordinates
- 37.360, -96.450
Twenty four hour rainfall total from CoCoRahs observer of 2.18 inches.
Heavy Rain, Greenwood
- When
- May 6, 7:15 AM CST to May 7, 7:15 AM CST
- Where
- Greenwood County, 0.69 mi S of Climax
- Reported by
- Mesonet
- Coordinates
- 37.710, -96.220
Twenty four hour rainfall total from a Mesonet site of 2.14 inches.
Heavy Rain, Wilson
- When
- May 6, 7:30 AM CST to May 7, 7:30 AM CST
- Where
- Wilson County, 2.14 mi NNW of Coyville
- Reported by
- COOP Observer
- Coordinates
- 37.710, -95.910
Twenty four hour rainfall from COOP observer of 2.25 inches.
Hail, Barton
- When
- May 6, 3:12 PM CST to 3:13 PM CST
- Where
- Barton County, Pawnee Rock
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 38.270, -98.980
Nickel to quarter sized hail was reported in Pawnee Rock.
Hail, Barton
- When
- May 6, 3:22 PM CST to 3:23 PM CST
- Where
- Barton County, 2.27 mi WSW of Great Bend
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.360, -98.810
Hail, Ellsworth
- When
- May 6, 3:36 PM CST to 3:37 PM CST
- Where
- Ellsworth County, 2.56 mi WSW of Holyrood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.560, -98.440
Quarter sized hail was reported just east of the main hail core.
Hail, Barton
- When
- May 6, 3:40 PM CST to 3:41 PM CST
- Where
- Barton County, 4.08 mi SSW of Claflin
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 38.470, -98.570
An individual sent a social media report via X of three inch hail near Claflin.
Hail, Barton
- When
- May 6, 3:44 PM CST to 3:55 PM CST
- Where
- Barton County, 0.54 mi W of Claflin
- Measured
- 2.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.520, -98.540
Hail started falling at the size of nickels before increasing to the size of tennis balls then dropping back down to quarter sized hail over a ten minute window in Claflin.
Hail, Reno
- When
- May 6, 5:07 PM CST to 5:08 PM CST
- Where
- Reno County, 0.54 mi W of Nickerson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.150, -98.090
Hail, McPherson
- When
- May 6, 5:18 PM CST to 5:19 PM CST
- Where
- McPherson County, 5.07 mi WSW of Mc Pherson Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.330, -97.770
Thunderstorm Wind, McPherson
- When
- May 6, 5:22 PM CST to 5:23 PM CST
- Where
- McPherson County, 3.85 mi ENE of Mc Pherson
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.400, -97.610
A power pole was snapped. The time is estimated from radar.
Thunderstorm Wind, Cowley
- When
- May 6, 7:23 PM CST to 7:24 PM CST
- Where
- Cowley County, 1.79 mi ESE of Burden
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 37.310, -96.720
Tornado, Chautauqua
- When
- May 6, 7:55 PM CST to 7:57 PM CST
- Where
- Chautauqua County, 7.38 mi W of Elgin
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 37.000, -96.414
A report relayed via the media of a tornado near the state line and south of Hewins. No damage was reported in that area.
Thunderstorm Wind, Greenwood
- When
- May 6, 7:56 PM CST to 7:57 PM CST
- Where
- Greenwood County, 0.69 mi S of Severy
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.620, -96.230
Flood, Greenwood
- When
- May 6, 8:07 PM CST to 8:08 PM CST
- Where
- Greenwood County, 1.29 mi WSW of Severy to 2.18 mi WSW of Severy
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.620, -96.250
Flooding on Kansas Highway 99 occurred just south of US Highway 400 during the evening of the 6th. A mesonet site near Climax measured a twenty four hour rainfall total of 2.14 inches.
Hail, Saline
- When
- May 6, 8:14 PM CST to 8:15 PM CST
- Where
- Saline County, 1.28 mi WSW of Salina
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.820, -97.620
Thunderstorm Wind, Greenwood
- When
- May 6, 8:22 PM CST to 8:23 PM CST
- Where
- Greenwood County, 0.69 mi N of Fall River
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.610, -96.030
An estimated wind gust of 70 mph was reported by the fire department near Fall River.
Thunderstorm Wind, Montgomery
- When
- May 6, 8:26 PM CST to 8:27 PM CST
- Where
- Montgomery County, 0.88 mi NE of Elk City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.290, -95.910
Estimated wind gusts of 60 to 70 mph were relayed by emergency management.
Flood, Elk
- When
- May 6, 8:30 PM CST to 10:30 PM CST
- Where
- Elk County, 0.55 mi E of Howard to 1.09 mi NW of Howard
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.470, -96.260
Flood, Greenwood
- When
- May 6, 8:36 PM CST to 10:36 PM CST
- Where
- Greenwood County, 1.38 mi N of Severy to 1.41 mi N of Severy
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.650, -96.230
Water over K-99 north of Severy.
Thunderstorm Wind, Montgomery
- When
- May 6, 8:55 PM CST to 8:56 PM CST
- Where
- Montgomery County, 2.97 mi SSE of Elk City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.240, -95.900
Wind estimated by fire department.
Thunderstorm Wind, Labette
- When
- May 6, 9:33 PM CST to 9:34 PM CST
- Where
- Labette County, 1.1 mi W of Valeda
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.050, -95.470
Severe thunderstorm wind led to a roof being blown off an older barn near Angola. Some trees were reported down across the county.
Thunderstorm Wind, Labette
- When
- May 6, 9:44 PM CST to 9:45 PM CST
- Where
- Labette County, 0.88 mi NE of Edna
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.060, -95.360
Wind estimated by broadcast media.
Thunderstorm Wind, Labette
- When
- May 6, 10:00 PM CST to 10:01 PM CST
- Where
- Labette County, 0.88 mi NW of Chetopa
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.040, -95.090
A tree fell onto a house from the strong winds. There were two minor injuries, but they were treated on scene. No one was transported to the hospital.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 6 to 7, 20242 deaths · 33 injured · $25 million · EF4 · 27 events
- Flash Flooding and Debris Flows in Puerto Rico, May 6 to 10, 20241 death · 3 injured · $466,000 · 110 events
- Tornadoes and Flash Flooding in Oklahoma, May 6 to 7, 2024$964,000 · EF1 · 97 events
- Blizzard and Flooding in Montana, May 6 to 8, 2024$3.0 million · 76 kt wind · 65 events
- Tornadoes and Flash Flooding in Missouri, May 6 to 7, 20241 injured · $668,000 · EF1 · 64 events
- Hail in Kansas, May 6, 2024$2.9 million · 1.75 in hail · 12 events
- Tornadoes and Flash Flood in Tennessee, May 6, 2024$410,000 · EF1 · 24 events
- Tornadoes and Hail in Iowa, May 6 to 7, 2024$433,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Kansas, May 6, 2024$378,000 · EF0 · 5 events
- Tornadoes and Damaging Winds in Missouri, May 6 to 7, 2024EF1 · 56 events
- Tornado and Hail in Nebraska, May 6, 2024$195,000 · EF0 · 13 events
- Tornadoes and Damaging Winds in Iowa, May 6, 2024EF1 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181561, 1181565, 1181574, 1181562, 1181563, 1181573, 1181535, 1181537, 1181549, 1181547, 1181544, 1181566, 1181567, 1181568, 1181550, 1181992, 1181552, 1181551, 1181569, 1181553, 1181571, 1181578, 1181555, 1181572, 1181560, 1181558, 1181559.